DeepAI AI Chat
Log In Sign Up

A tight lower bound for an online hypercube packing problem and bounds for prices of anarchy of a related game

by   Y. Kohayakawa, et al.
University of Campinas

We prove a tight lower bound on the asymptotic performance ratio ρ of the bounded space online d-hypercube bin packing problem, solving an open question raised in 2005. In the classic d-hypercube bin packing problem, we are given a sequence of d-dimensional hypercubes and we have an unlimited number of bins, each of which is a d-dimensional unit hypercube. The goal is to pack (orthogonally) the given hypercubes into the minimum possible number of bins, in such a way that no two hypercubes in the same bin overlap. The bounded space online d-hypercube bin packing problem is a variant of the d-hypercube bin packing problem, in which the hypercubes arrive online and each one must be packed in an open bin without the knowledge of the next hypercubes. Moreover, at each moment, only a constant number of open bins are allowed (whenever a new bin is used, it is considered open, and it remains so until it is considered closed, in which case, it is not allowed to accept new hypercubes). Epstein and van Stee [SIAM J. Comput. 35 (2005), no. 2, 431-448] showed that ρ is Ω( d) and O(d/ d), and conjectured that it is Θ( d). We show that ρ is in fact Θ(d/ d). To obtain this result, we elaborate on some ideas presented by those authors, and go one step further showing how to obtain better (offline) packings of certain special instances for which one knows how many bins any bounded space algorithm has to use. Our main contribution establishes the existence of such packings, for large enough d, using probabilistic arguments. Such packings also lead to lower bounds for the prices of anarchy of the selfish d-hypercube bin packing game. We present a lower bound of Ω(d/ d) for the pure price of anarchy of this game, and we also give a lower bound of Ω( d) for its strong price of anarchy.


page 1

page 2

page 3

page 4


A tight lower bound for the online bounded space hypercube bin packing problem

In the d-dimensional hypercube bin packing problem, a given list of d-di...

A new lower bound for classic online bin packing

We improve the lower bound on the asymptotic competitive ratio of any on...

A Tight Lower Bound for Compact Set Packing

This note is devoted to show a simple proof of a tight lower bound of th...

Stochastic Extensible Bin Packing

We consider the stochastic extensible bin packing problem (SEBP) in whic...

Algorithms for the Bin Packing Problem with Scenarios

This paper presents theoretical and practical results for the bin packin...

A Fast Scalable Heuristic for Bin Packing

In this paper we present a fast scalable heuristic for bin packing that ...

Online Packing to Minimize Area or Perimeter

We consider online packing problems where we get a stream of axis-parall...